Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 37, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at May 1, 2018, 2:08 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 2, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 2:08 PM MDT (20:08 UTC)
- In effect from
- May 2, 2018, 12:00 PM MDT
- Expired
- May 2, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
411 WWUS85 KABQ 012008 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 208 PM MDT Tue May 1 2018 ...RED FLAG WARNING CONTINUES TO 8 PM FOR THE WEST CENTRAL HIGHLANDS AND FROM THE MIDDLE RIO GRANDE VALLEY EASTWARD THROUGH THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS... ...RED FLAG WARNING IN EFFECT WEDNESDAY FROM 12 PM TO 8 PM FOR THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS... .Critical fire weather conditions will continue across the West Central Highlands and from the Middle Rio Grande Valley eastward across the eastern plains of New Mexico. Strong southwest winds will continue and humidity values will fall below 15 percent. A few hours of single digit humidity values will be possible across the Middle Rio Grande Valley and the Eastern Plains. Critical fire weather conditions will develop again Wednesday across the Eastern Plains of New Mexico. Strong southwest winds will persist, though single digit humidity is not expected. NMZ104-108-020200- /O.UPG.KABQ.FW.A.0032.180502T1800Z-180503T0200Z/ /O.NEW.KABQ.FW.W.0037.180502T1800Z-180503T0200Z/ /O.CON.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/ Northeast Plains-East Central Plains- 208 PM MDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast and East Central Plains through early evening and Wednesday during the afternoon and early evening hours. * 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Lowering to between 7 to 12 percent today, and between 10 and 15 percent Wednesday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ103-106-107-109-020200- /O.CON.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/ Northeast Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-West Central Highlands- 208 PM MDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * AREA AND TIMING...This includes the Northeast Highlands, Middle Rio Grande Valley, Sandia, Manzano and Gallinas Mountains and the West Central Highlands through early evening. * 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph. * RELATIVE HUMIDITY...Lowering to between 9 and 14 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
3 follow-up statements
001 WWUS85 KABQ 020144 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 744 PM MDT Tue May 1 2018 ...RED FLAG WARNING IN EFFECT WEDNESDAY FROM 12 PM TO 8 PM FOR THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS... .Critical fire weather conditions will develop again Wednesday across the Eastern Plains of New Mexico. Strong southwest winds will persist, though single digit humidity is not expected. NMZ104-108-020945- /O.EXP.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/ /O.CON.KABQ.FW.W.0037.180502T1800Z-180503T0200Z/ Northeast Plains-East Central Plains- 744 PM MDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... * AREA AND TIMING...Northeast and East Central Plains Wednesday during the afternoon and early evening hours. * 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Lowering to between 10 and 15 percent Wednesday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ103-106-107-109-020245- /O.EXP.KABQ.FW.W.0036.000000T0000Z-180502T0200Z/ Northeast Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-West Central Highlands- 744 PM MDT Tue May 1 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds will continue to decrease this evening, alleviating the critical fire weather conditions. Therefore, the Red Flag Warning will be allowed to expire. $$ 40
347 WWUS85 KABQ 021141 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 541 AM MDT Wed May 2 2018 ...RED FLAG WARNING IN EFFECT TODAY FROM 12 PM TO 8 PM FOR THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS... .Critical fire weather conditions will develop again today across the Eastern Plains of New Mexico. Strong southwest winds will persist, though single digit humidity is not expected. NMZ104-108-030200- /O.CON.KABQ.FW.W.0037.180502T1800Z-180503T0200Z/ Northeast Plains-East Central Plains- 541 AM MDT Wed May 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * AREA AND TIMING...Northeast and East Central Plains today during the afternoon and early evening hours. * 20 FOOT WINDS...Southwest 25 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Lowering to between 10 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
235 WWUS85 KABQ 030154 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 754 PM MDT Wed May 2 2018 NMZ104-108-030300- /O.EXP.KABQ.FW.W.0037.000000T0000Z-180503T0200Z/ Northeast Plains-East Central Plains- 754 PM MDT Wed May 2 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Strong winds have subsided, alleviating the critical fire weather conditions. Therefore, the Red Flag Warning will be allowed to expire. $$ 40
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 1, 11:29 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 1, 11:29 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1129 AM MDT Tue May 1 2018 .AVIATION... 18Z TAF CYCLE VFR conditions will continue through today with increasing SW winds. Winds will diminish after sunset staying breezy east of the central mtn chain for KLVS, KROW, and KTCC. An approaching upper low will bring lowering cigs through tonight into Wednesday morning for western TAF locations including KGUP and KFMN. Confidence is still iffy on whether or not it will drop to MVFR. Chances for spotty showers or -RA will increase as well for KGUP and KFMN. A few light virga or -RA could make it to the central mtn chain by mid-morning Wednesday. S/SW winds begin to pick up again for most central and eastern locations by 15Z tomorrow morning. 24 && .PREV DISCUSSION...307 AM MDT Tue May 1 2018... .SYNOPSIS... Another breezy to windy day is expected today with deep surface low pressure in southeast Colorado leading to southwest winds and dry weather. Light rain and high elevation snow will develop late tonight across western NM, as an upper level low moves into western Arizona. This storm system will lift northeastward into the central Rockies by Thursday morning. Light rain and elevation snow will continue across portions of western and north central New Mexico Wednesday through Thursday. Temperatures will be below normal across the entire area Wednesday and Thursday with increased cloud cover and colder air aloft. A gradual warming trend is expected Friday through Tuesday with temperatures climbing near to above normal by Saturday. && .DISCUSSION... Models continue to show a strong surface low pressure area forming in southeast Colorado this afternoon. Model soundings indicating southwest winds between 25 to 30 knots in the 700 and 650 millibar layer today. Increasing clouds ahead of an upper low closing off over southern CA will move across western and central NM this afternoon and reduce the potential for stronger winds aloft to reach the surface. In the northeast quarter of NM, sunny to mostly sunny skies will allow winds aloft to build down to the surface. Southwest winds across this area will range from 25 to 30 knots with a few gusts to near 35 knots this afternoon, and a wind advisory is in effect this afternoon through early this evening. As the upper low slowly progresses eastward into western AZ tonight, increasing moisture, upper level dynamics and diffluence will cause rain and high elevation snow showers to develop across western NM late tonight. Warm temperatures aloft will produce snow levels above 9000 feet tonight. As the upper level low pressure system moves northeast to near the 4-Corners Wednesday afternoon, clouds will overspread most of northern and central NM. Only eastern NM will remain partly cloudy with breezy southwest winds and high temperatures slightly above normal. Highs across the rest of the region will be below normal Wednesday with the lowest temperatures in western and north central NM in areas receiving light precipitation. Snow levels will continue to be high and are expected to range from 9000 to 10000 feet Wednesday. A Pacific cold front will move into western NM Wednesday evening and cross the state Wednesday night. Precipitation Wednesday night into Thursday will favor the western slopes of the mountains in northwest and north central NM, and snow levels will fall to around 7500 feet. Snow accumulations Tuesday night through Thursday evening in the higher peaks of the northwest and north central mountains will be generally light with 1 to 3 inches above 9000 feet, except 3 to 5 inches in the higher elevations of the Tusas Mountains. Weak low pressure aloft and residual moisture in the north central mountains will produce isolated light showers and a stray thunderstorm Friday, while most of the region will be dry and slightly milder. Temperatures region wide Friday will be near to slightly below normal. Weak ridging aloft Saturday into Sunday will produce dry weather and warmer temperatures. High temperatures Saturday will be slightly above normal and on Sunday will climb to 5 to 10 degrees above normal. Seasonably warm and dry weather will continue Monday with light west flow aloft. Low level southerly flow Monday night into Tuesday across the eastern plains may bring enough low level moisture to generate showers and thunderstorms across this area Tuesday afternoon and evening. 28 && .FIRE WEATHER... ...RED FLAG WARNING TODAY OVER MUCH CENTRAL AND EASTERN NEW MEXICO... ...FIRE WEATHER WATCH WEDNESDAY OVER MUCH OF EASTERN NEW MEXICO... Critical fire weather conditions continue today across much of central and eastern New Mexico, with poor humidity recovery across much of the area setting the stage. That said, today will not be as critical as yesterday, with lower Haines values, slightly cooler temperatures and clouds possibly limiting fire behavior. Critical fire weather conditions will persist across the Eastern Plains Wednesday, but moisture advection ahead of an approaching upper low will bring increased humidity and chances for wetting precipitation across much of western New Mexico. Cooler conditions will prevail Thursday behind a weak Pacific front, with below normal temperatures areawide and much less wind. A warming/drying trend will begin Friday and continue through at least Sunday as an upper level ridge moves across the Intermountain West and flattens-out. Above normal temperatures will return over the weekend, with relatively light winds. The 00Z operational runs of the GFS and ECMWF disagree on the orientation of an upstream trough early next week and associated Gulf moisture return. The GFS paints an active/wet picture next Mon/Tue, while the ECMWF looks rather dry except across the far Eastern Plains. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ103-104-106>109. Wind Advisory until 8 PM MDT this evening for the following zones... NMZ524>532. Fire Weather Watch from Wednesday afternoon through Wednesday evening for the following zones... NMZ104-108. &&
Hazardous weather outlook, May 1, 3:08 AM MDT, 11 hours before
Hazardous Weather Outlook National Weather Service Albuquerque NM 308 AM MDT Tue May 1 2018 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 308 AM MDT Tue May 1 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect from late this morning through early evening for the eastern plains and adjacent highlands, the Middle Rio Grande Valley and the west central highlands, where low humidities combined with strong winds will create critical fire weather conditions. A wind advisory is in effect this afternoon and early evening for the northeast plains, the far northeast highlands, the raton Ridge and Johnson Mesa. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A fire weather watch is in effect for the northeast and east central plains Wednesday afternoon and early evening for strong winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
In the hours before
Local storm report, May 1, 12:29 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 1 NNW RUIDOSO 33.35N 105.69W
05/01/2018 M60 MPH LINCOLN NM PARK/FOREST SRVC
SMOKEY BEAR RAWS.
&&
EVENT NUMBER ABQ201800612
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:06 AM MDT | Wind Advisory | ABQ | 17 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.